# SDR CA141202037

- Difficulty date: October 22, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Dhav DHC8311
- Engine: Pwa PW123
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Impeller
- Part number: 3016598
- Condition: Damaged
- Location: Accessory G/B
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) CUSTOMER FOUND A PIECE OF A TAB WASHER ON MAIN OIL TANK CHIP DETECTOR. INVESTIGATION REVEALED THAT THE TAB WASHER ORIGINATED FROM THE 3 BOLTS (P/N MS9489-06) HOLDING THE CENTRIFUGAL IMPELLER ASSEMBLY (P/N 3111368-01) TO THE ACCESSORY DRIVE SPUR GEAR-SHAFT (P/N 3111365-01). ALL 3 BOLTS WERE FOUND LOOSE & MISSING THE KEY WASHERS. SUBSEQUENT INVESTIGATION LOCATED ALL OF THE KEY WASHERS. THE CONTAMINANTS RECEIVED FROM CUSTOMER WERE ANALYZED & APPEARED TO BE THE BROKEN PIECES OF THE KEY WASHERS INSTALLED WITH THE BOLTS HOLDING THE CENTRIFUGAL BREATHER IMPELLER WITH THE ACCESSORY DRIVE SPUR GEAR SHAFT. THE MAIN OIL PUMP HOUSING WAS REMOVED & ALL THE BROKEN PIECES OF ALL THE THREE KEY WASHERS WERE RECOVERED. THE ENGINE WAS REPAIRED & ALL THE REMOVED PARTS WERE RECEIVED AT OH FACILITY FOR INVESTIGATION. AFTER RECEIPT OF THE DAMAGED PARTS AN INVESTIGATION WAS PERFORMED TO DETERMINE THE ROOT CAUSE. THE CENTRIFUGAL BREATHER IMPELLER HAS A SHRINK FIT WITH ACCESSORY DRIVE GEAR SHAFT & AFTER CHECKING PROPER SEATING OF THE CENTRIFUGAL BREATHER IMPELLER WITH THE ACCESSORY GEAR SHAFT THE INSTALLATION BOLTS WERE INSTALLED WITH KEY WASHERS & TORQUED TO 24-36 LBF.IN. IT APPEARED THAT DURING ASSEMBLY THE CENTRIFUGAL BREATHER IMPELLER WAS NOT SEATED ALL THE WAY DOWN WITH THE ACCESSORY DRIVE GEAR SHAFT & THE SPECIFIED TORQUE WAS APPLIED. THE APPLIED TORQUE VALUE WAS LOST ONCE THE CENTRIFUGAL BREATHER IMPELLER GOT SEATED WITH THE ACCESSORY DRIVE GEAR SHAFT DURING OPERATION OF THE ENGINE. ONCE THE INSTALLATION BOLTS OF THE CENTRIFUGAL BREATHER IMPELLER LOST THE APPLIED TORQUE, THE INSTALLATION BOLTS WERE BACKED-OUT FROM THE DESIGNED INSTALLATION POSITION. DUE TO LOOSENING OF THESE BOLTS THE KEY WASHERS MAY HAVE STARTED TO RATTLE AND EXPERIENCED FRETTING WEAR AND DISLODGED FROM THEIR LOCKING POSITIONS. THE LOCK WASHERS INSTALLED ON THE CENTRIFUGAL IMPELLER WERE FRETTED INTO SMALL PIECES. THESE SMALL PIECES FROM THE WASHERS CAUSED THE REPORTED MIO CONDITION.
